Jump to content
  • Sign Up
VeggieGal

Levothyroxine...how Do You Take Yours?

Rate this topic

Recommended Posts

My dosage is 150mg one day then 175mg the next (had a tt last year). My symptoms seem to swing from hypo to hyper. I know I shouldnt take the medication close to having calcium and iron and think I feel better if I take my Levothyroxine before bedtime after drinking lots of water. But was wondering if any of you split your medication throughout the day ? My thinking is (I maybe wrong), would it help with levelling the meds in my body so the symptoms don't swing so much and possibly not create so much rt3?

Thoughts anyone?

Share this post


Link to post
Share on other sites

I've only been on Armour, but at one time, I was cutting the dosage in half and taking it twice a day. It was supposed to supply a steadier stream of meds into my system.  Unfortunately, I wasn't compliant!   :(   I have tried taking it at night and it works fine for me as well.  Others complain that it "wires" them, but I was able to sleep well.  I did it so that I could have my coffee first thing in the morning instead of waiting 30 minutes to an hour.  I also dissolve or chew my tablet for better absorption.  Now I'm taking a steady dosage during the week and increasing my dosage on the weekends. I started this method when I, like you, was having wild hyper and hypo swings.  Finally, I went really hypo (reduced meds dramatically) and even though I suffered hypo symptoms, we slowly increased my dosage back to my normal dosage for years!  I think my swings were tied to having celiac disease and that last year of perimenopause (come December it will be one year without a period and I'll officially be in menopause!)  I am back to taking it in the mornings and it's working out okay.

 

By the way, this was all under the direction and advice of my MDs.  I only stood up when I told my new doc that I need my TSH to be under a 3 but above a 1 to feel perfect!

 

My swings happened for about a year and then it took about five months for the Armour adjustments.  It was pretty crazy!  I was crazy!  

 

There is hope.  Hope you're feeling better soon!  

Share this post


Link to post
Share on other sites

Thanks cyclinglady its good to know someone else has been through it. Glad its all sorted for you now :) . Unfortunately, whenever I mentioned Armour to my doctor or chemist they look at me blankly so I'm not sure its readily available in the uk.

I don't get wired as such by taking it at night but drinking so much water before bedtime doesnt help and I seem to get lots of vivid dreams. I think I'll try splitting the doseage day/night, I guess it can't hurt for a couple of weeks or so.

I think its sometimes difficult to work out whats a thyroid symptom and whats a celiac symptom as I've probably had both issues for years but slowly but surely I seem to be improving :)

Share this post


Link to post
Share on other sites

I take my thyroid meds in the night. When I was on only levothyroxine, I would take all of it (similar dose as you) in the middle of the night when I got up to use the bathroom. T4 has a long "half life" and stays in the system for days (as I understand it). Taking it throughout the day shouldn't make much of a difference. It is the T3 that is used up within a day; being the active hormone it can affect some people more. I take my natural desiccated thyroid (150mg) in the night too. I do tend to split it up very slightly - 30mg as I fall asleep and then 120mg in the night.  I vary it a small bit based on bed times.

 

I've never had problems with how I take mine. When I took too much, I tended to get the shakes, but WHEN I took my meds hasn't been a problem.

 

I bet natural desiccated thyroid is available in the UK, but perhaps it is like in Canada where the doctors don't prescribe such an old fashioned mediaction often. I had to doctor shop and try naturopaths to find someone willing to try it.... Good luck!

Share this post


Link to post
Share on other sites

Ah thanks for replying nvsmom. I really doubt I'll get hold of Armour so trying to do the best i can converting t4 only. I also get the shakes sometimes and wondered if it was a build up of too much t4 or converting too much rt3. I don't know my levels at the moment but I need to get re-tested as I suppose things may have changed since been gluten-free.

Share this post


Link to post
Share on other sites

Oh we are so behind in the uk sometimes lol...I've asked about it, but again been given 'blank' looks. I'm not doing too bad, so I'll try other approaches like taking selenium and zinc...think I've read a few places it can help?? or maybe once my gut has healed etc things may improve naturally ... I hope :)

Share this post


Link to post
Share on other sites

Ah thanks for replying nvsmom. I really doubt I'll get hold of Armour so trying to do the best i can converting t4 only. I also get the shakes sometimes and wondered if it was a build up of too much t4 or converting too much rt3. I don't know my levels at the moment but I need to get re-tested as I suppose things may have changed since been gluten-free.

Do get re-tested!  Your ability to absorb your meds will more than likely change as you continue on the gluten-free diet and heal.  I'm assuming that getting the "shakes" means that you are running hyper (I always feel muscle weakness and eye muscle pain).  My mother has Graves Disease (hyper) and has permanent eye damage.  I think that running hyper at times also contributed to my osteopenia and osteoporosis resulting in a spontaneous compression fracture and having celiac disease didn't help either!

 

As far as a natural old-fashioned thyroid med replacement, I'd give it a try.  I pay for it cash (not through insurance) and it's close to $10.00 a month.  Cheap!  

 

Here's a UK.org link that tells you how and where you can purchase it.  My old doc would not prescribe anything else and my new doc was skeptical and told me that my insurance might not cover it, but it's so cheap that I didn't care.  So, my new doc is happy to write the prescription.  It pays to call around and get price quotes too.  I purchase mine now at the Costco Warehouse Pharmacy.  

 

http://www.thyroiduk.org.uk/tuk/treatment/where_to_get_desiccated.html

 

Good luck!

Share this post


Link to post
Share on other sites

Do get re-tested! Your ability to absorb your meds will more than likely change as you continue on the gluten-free diet and heal. I'm assuming that getting the "shakes" means that you are running hyper (I always feel muscle weakness and eye muscle pain). My mother has Graves Disease (hyper) and has permanent eye damage. I think that running hyper at times also contributed to my osteopenia and osteoporosis resulting in a spontaneous compression fracture and having celiac disease didn't help either!

As far as a natural old-fashioned thyroid med replacement, I'd give it a try. I pay for it cash (not through insurance) and it's close to $10.00 a month. Cheap!

Here's a UK.org link that tells you how and where you can purchase it. My old doc would not prescribe anything else and my new doc was skeptical and told me that my insurance might not cover it, but it's so cheap that I didn't care. So, my new doc is happy to write the prescription. It pays to call around and get price quotes too. I purchase mine now at the Costco Warehouse Pharmacy.

http://www.thyroiduk.org.uk/tuk/treatment/where_to_get_desiccated.html

Good luck!

Thank you for that link, think I saw it before but forgot about it (brainfog again!). I'll contact them i've nothing to lose and would imagine natural thyroid replacement has got to be better.

Hope you're feeling better and healing now. Sorry to hear about your mum and her eyesight. I had graves, it was an horrible experience so i had the tt and yeah my eye muscles ache too at times but has improved since been gluten-free.

Yeah $10.00 a month is cheap... so definitely worth a try if I can get it. But like you say, I'll get retested first though.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...